Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Milwaukee, WI

July 14, 2020Dane County, Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 14, 2020, 10:13 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 10:13 PM CDT (03:13 UTC)
Expired
Jul 14, 2020, 10:43 PM CDT
In force
30 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dane County, WI, Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KMKX 150313
SVRMKX
WIC025-049-111-150400-
/O.NEW.KMKX.SV.W.0046.200715T0313Z-200715T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1013 PM CDT Tue Jul 14 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iowa County in south central Wisconsin...
  Northwestern Dane County in south central Wisconsin...
  Southern Sauk County in south central Wisconsin...

* Until 1100 PM CDT.

* At 1013 PM CDT, a severe thunderstorm was located over Spring
  Green, or 15 miles north of Dodgeville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Spring Green,
  Black Earth, Arena and Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9020 4317 9019 4328 9019 4334 8976
      4310 8960 4311 9020
TIME...MOT...LOC 0313Z 268DEG 26KT 4319 9011 

HAIL...0.75IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
787 
WWUS53 KMKX 150332
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1032 PM CDT Tue Jul 14 2020

WIC025-049-111-150400-
/O.CON.KMKX.SV.W.0046.000000T0000Z-200715T0400Z/
Iowa WI-Dane WI-Sauk WI-
1032 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN IOWA...NORTHWESTERN DANE AND SOUTHEASTERN SAUK
COUNTIES...

At 1032 PM CDT, a severe thunderstorm was located over Spring Green,
or 15 miles west of Sauk City, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Spring Green,
Black Earth, Arena and Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9012 4328 9007 4331 8974 4310 8960
      4311 9006
TIME...MOT...LOC 0332Z 267DEG 18KT 4319 9002 

HAIL...0.75IN
WIND...60MPH
 
$$

BOXELL
861 
WWUS53 KMKX 150343
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1043 PM CDT Tue Jul 14 2020

WIC025-049-111-150353-
/O.CAN.KMKX.SV.W.0046.000000T0000Z-200715T0400Z/
Iowa WI-Dane WI-Sauk WI-
1043 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOWA...
NORTHWESTERN DANE AND SOUTHEASTERN SAUK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.

LAT...LON 4315 9012 4328 9007 4331 8974 4310 8960
      4311 9006
TIME...MOT...LOC 0340Z 268DEG 26KT 4319 8991 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:57 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 14, 8:57 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
857 PM CDT Tue Jul 14 2020

.UPDATE...

The broken line of convection continues to move very slowly to the
east this evening. There are still a couple of strong cores
embedded within the line, but an overall weakening trend is clear.

&&

.MARINE...

Southerly winds will continue to weaken across the lake tonight,
with relatively light winds expected tomorrow ahead of a weak cold
front. Widespread rain and storms are expected across most of the
lake during the day tomorrow, before the front passes through
tomorrow night. Quiet weather is expected Thursday and Friday as
high pressure moves through the area.

&&

.PREV DISCUSSION... (Issued 619 PM CDT Tue Jul 14 2020)

UPDATE...

Broken line of convection stretches from north central Wisconsin
back to near La Crosse, and then southwest into central Iowa. This
will continue to advance to the east-southeast this evening, but
will be outrunning better forcing and shear, and instability will
begin to wane with sunset. Still expect to see some storms in the
forecast area later this evening, especially west and northwest of
Madison, but intensity will likely be on a downward trend. As the
more organized convection fizzles out, we may see a continued
percolation of showers and thunderstorms overnight, as the region
remains within a broad area of low level warm air advection. This
activity, if it develops, would likely be rather scattered in
nature and not strong/severe.

AVIATION(00Z TAFS)...

Convection will be moving toward the terminals later this
evening, with isolated to scattered convection possibly continuing
overnight, especially across the western half of the area.
Additional, more widespread rain and storms are expected on
Wednesday, along with a stretch of MVFR ceilings. Wednesday's
activity will likely persist into the evening hours.

PREV DISCUSSION... (Issued 332 PM CDT Tue Jul 14 2020)

SHORT TERM...

Tonight - Confidence...Medium

Main focus is on convective trends. For tonight the frontal boundary
will slowly lean into the area from the northwest. The axis of highest
MLCAPE will also translate east although diurnally weaken as it does
so. With no discernible wave of note the convection that reaches
the northwest cwa before midnight will likely be losing some steam,
especially as it gets ahead of the main lower level forcing. So
will gradually expand the pops into the area as the northwest cwa
as the evening wears on, with smaller chances in the southeast cwa
as confidence lowers on whether this action will be able to hold
together given the loss of better instability and lack of any
wave of note upstairs.

Wednesday and Wednesday night - Confidence...Medium

A negatively tilted shortwave is proggd to ride shortwave will
ride ene from srn IL vcnty. The surface/850 front will likely be
across srn WI. Expect a better shot at shra/tsra with the better
overall column lift. Cloud cover may limit overall instability
though moist axis should be in place to support some decent
rainfall. As surface/850 low rides northeast and remains largely
to our south we may see precip rates enhanced some with def zone
coming into play with the mid level riding through. This idea
played out somewhat looking at qpf orientation. So while severe
threat looks better to our south we could end up dealing with some
heavier rain totals especially during the later afternoon and
evening hours. Forcing will ease later in the night across eastern
WI as the surface low and mid level wave move off to the east.

LONG TERM...

Thursday through Monday Night...Forecast Confidence is moderate

High pressure will build in behind the passing front on Thursday
leading to a dry, but still relatively humid day, with a mix of
sun and clouds. Dry conditions should continue into Friday as
well, as the high pressure lingers. Going into Saturday, heat and
humidity will return as a 500mb ridge builds into the area. Slight
chances for thunderstorms will be possible toward central
Wisconsin during the morning due to a shortwave passing to our
north and perhaps toward the lakeshore in the afternoon due to the
lake breeze. Saturday will definitely be our hottest day of the
weekend, due to WAA in association with southerly winds and the
aforementioned ridge.

Sunday and through the end of the period, models hint toward an
active pattern as thunderstorm complexes skirt around the heat
bubble over the southern US. Temps will stay in the upper 80s to
low 90s for us, but extreme heat will tend to be tempered by
tstorm activity.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Boxell
Tonight/Wednesday and Aviation/Marine...Boxell
Wednesday Night through Tuesday...99
Hazardous weather outlook, Jul 14, 8:05 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
805 PM CDT Tue Jul 14 2020

WIZ046-047-051-052-056>060-062>072-160115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
805 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A broken line of thunderstorms will continue to slowly move east
into the area this evening. Storms are gradually expected to
weaken, and become more scattered with time. Isolated to
scattered thunderstorms will remain possible through the
overnight hours.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Sheboygan, Ozaukee, Milwaukee, Racine, and
Kenosha Counties until 11 PM tonight for unhealthy levels of
ozone.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional thunderstorms are expected through the day Wednesday
and into the evening hours. A few strong or severe thunderstorms
will be possible across the entire outlook area.

Thunderstorm chances will return to the area Friday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and on Wednesday.

LMZ643>646-160115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
805 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The best chances for thunderstorms will be Wednesday with smaller
chances of storms for Friday and the weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
805 PM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There will be a chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The best chances for thunderstorms will be Wednesday with
smaller chances of storms for Friday and the weekend.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 14, 9:16 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
916 PM CDT Tue Jul 14 2020

WIZ056-062-150300-
Iowa-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IOWA AND SAUK
COUNTIES...

At 916 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Richland Center to
6 miles southwest of Muscoda. Movement was east at 30 mph.

Winds of 40 to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Reedsburg, Lake Delton, Spring Green, West Baraboo, Arena, Plain,
North Freedom, Avoca, Orion, Rock Springs, Clyde, Loganville,
Ironton, Lime Ridge and Hill Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9029 4319 9028 4320 9026
      4317 9022 4317 9019 4355 9019 4356 9022
      4358 9020 4357 8975 4307 8987 4308 9043
TIME...MOT...LOC 0216Z 267DEG 26KT 4344 9024 4314 9055

BOXELL
Special weather statement, Jul 14, 9:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
959 PM CDT Tue Jul 14 2020

WIZ056-057-062-063-150400-
Columbia-Iowa-Sauk-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IOWA...
SOUTHWESTERN COLUMBIA...NORTHWESTERN DANE AND SAUK COUNTIES...

At 958 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Baraboo to 7 miles southeast of
Spring Green. Movement was east at 35 mph.

Winds of 30 to 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Western Madison, Fitchburg, Middleton, Waunakee, Baraboo, Prairie Du
Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains, Lodi,
Poynette, Mazomanie, Spring Green, Shorewood Hills, West Baraboo,
Black Earth, Dane, Arena and Arlington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9029 4319 9028 4320 9026
      4317 9019 4349 9019 4352 8928 4301 8944
      4309 9043
TIME...MOT...LOC 0258Z 273DEG 29KT 4341 8981 4309 8999

BOXELL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:16 PM CDTSpecial Weather StatementMKXSauk44 min
Jul 14, 9:59 PM CDTSpecial Weather StatementMKXColumbia, Sauk61 min
Jul 15, 12:40 AM CDTSpecial Weather StatementMKXMilwaukee, Walworth, Waukesha50 min
Jul 15, 12:46 AM CDTSpecial Weather StatementMKXIowa, Sauk29 min
Jul 15, 12:59 AM CDTSpecial Weather StatementMKXLafayette31 min
Jul 15, 1:33 AM CDTSpecial Weather StatementMKXGreen42 min
Jul 15, 1:43 AM CDTSevere Thunderstorm WarningMKXGreen, Rock19 min
Jul 15, 2:26 AM CDTSpecial Weather StatementMKXSauk49 min
Jul 15, 3:44 AM CDTSpecial Weather StatementMKXCalumet16 min
Jul 15, 3:09 PM CDTSpecial Weather StatementMKXJefferson36 min
Jul 15, 4:10 PM CDTSpecial Weather StatementMKXDodge35 min
Jul 15, 4:53 PM CDTAreal Flood AdvisoryMKXMilwaukee, Ozaukee, Washington, Waukesha3 hr
Jul 15, 6:47 PM CDTAreal Flood AdvisoryMKXMilwaukee, Racine, Waukesha5 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.